Question

I was reading a question that was asked on your panel. About Megace and weight gain. I am a transexual and take spirolactone 200 mg Qd, and Premarin 2.5 Qd. I stopped my HIV meds, 3 months ago due to lipodystophy. Is Megace a good idea, if Im already taking female hormones? And will the Megace help with lipodystrophy? (NOTE: There is very little information on transexuals and HIV.) Desperate for some relief from facial and body fat wasting. JMH

Answer

The question of megestrol acetate (Megace) and its ability to resolve lipoatrophy problems has come up on this forum in the past. The interaction with taking other female hormones in transexuals is new (and you are right, no information was found on this specific topic in my searches).

It has been noted that megestrol acetate does promote appetite and weight gain in the fat category. Remember that it is a hormone and does change the balance of hormones in your body. If you and your physicians decide that you should try megestrol acetate to achieve your goal of putting on weight and fat, special care should be taken in monitoring your hormonal levels and potential for adverse effects.

The answer provided previously on this forum was, "I don't know if megace will put fat where you want it." (Alvan Fisher, MD) That much remains unknown at this point. Perhaps sometime soon this problem will be explored. Till then, talk with your team and make a plan for careful monitoring if you take the plunge!